SEARCH

SEARCH BY CITATION

Keywords:

  • Anticholinergic;
  • Dyskinesia;
  • Parkinson's disease;
  • Trihexyphenidyl

Abstract

Dyskinesia is a common adverse effect complicating chronic dopaminergic therapy for Parkinson's disease. Movements are frequently choreic in nature and have been ascribed to overstimulation of “supersensitive” striatal postsynaptic dopamine receptors. Anticholinergic medications, despite some clinical efficacy in Parkinson's disease, have rarely been reported to cause dyskinesia. We report a patient with Parkinson's disease who developed orobuccal dyskinesia while being treated with trihexyphenidyl (Artane). Dyskinesia was observed following the introduction of trihexyphenidyl, resolved with its discontinuation, and reappeared with its reinstitution. Carbidopa-levodopa (Sinemet) alone did not cause dyskinesia but augmented dyskinesia associated with trihexyphenidyl.